Two patients developed pure red blood cell (RBC) aplasia while taking diphenylhydantoin sodium; one had concurrent acute viral hepatitis. Whether these patients had pure RBC aplasia secondary to diphenylhydantoin use or whether viral hepatitis or drugs other than diphenylhydantoin played a role cannot be decided. The facts that (1) the cases reported in association with acute viral hepatitis have all been a true aplastic anemia, (2) the drugs other than diphenylhydantoin used in these patients have never been reported to cause pure RBC aplasia, and (3) our patients recovered completely with cessation of diphenylhydantoin therapy and initiation of steroid therapy, led us to believe that diphenylhydantoin was the most likely cause.
(JAMA 229:314-315, 1974)
Jeong Y, Jung Y, River GL. Pure RBC Aplasia and Diphenylhydantoin. JAMA. 1974;229(3):314–315. doi:10.1001/jama.1974.03230410038021
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: